Low Testosterone Levels & Tegretol
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Low Testosterone Levels & Tegretol

Dr Dr Phelps,
I have a question regarding a possible connection between tegretol and low testosterone levels. I suffer from Bipolar 2 and have finally found a combination of drugs that works for me (tegretol and citolapram). But I have recently been found to have significantly low testosterone levels (I am male). I am going to have to decide weather to change my meds or treat the low testosterone. Do you know tegretol causing low testosterone? I don't  want to switch meds at this stage as I've been doing so well and am about to return to uni. If you could answer this question I'd greatly appreciate it. I understand you must be very busy,

Thank you,
Ashley.


Dear Ashley,

You are right, Tegretol can cause low testosterone.  Here is one reference (there are several others as well; I searched, using Google, testosterone carbamazepine). However, this does not necessarily mean that low testosterone, by itself, is necessarily a bad thing.  In the long run, it does probably have the risk of leaving you with lower bone density than you might otherwise have had.  But this is much more of a problem for women, who are more at risk for osteoporosis.  In men, the main problem might be poor sexual function.  However, if that is what you are experiencing, that could be coming from the citalopram and not from low testosterone.The only way you would be able to tell for sure would be to gradually taper off the citalopram, of course in discussion with your psychiatrist and with a plan in place for what to do if things worsened as you did so. Again, do not do this on your own.

I mention this because many people will arrive at a combination such as you are taking by adding carbamazepine (Tegretol) to an antidepressant they are already taking -- perhaps in your case, citalopram. If so, one of the main messages I generally preach is that even when people are doing well on such a combination, they do not necessarily have to keep the antidepressant in place. Indeed, sometimes they will do better if it is gradually tapered off. The key there is "gradually", and also probably the word "sometimes", as nothing in this realm comes with a guarantee. I hope these ideas may have some value for you. Be careful, and discuss anything you do with your psychiatrist. Good luck to you.

Dr. Phelps

 

Published March, 2007
 
 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?